The risk of Vyvanse abuse must be taken seriously because Vyvanse can be habit forming when used for long periods of time or at higher than recommended doses.
However, Vyvanse has a lower risk of abuse compared to other ADHD medications such as Adderall.
The reason is that Vyvanse pills must be swallowed in order to be effective, whereas Adderall can be nasally insuflated (snorted), injected, etc. which releases the full effects of the medication at once.
Crushing and snorting meds such as Adderall and immediately releasing the full impact of the medication can result in various health risks.
What Is Vyvanse?
Vyvanse (Lisdexamfetamine) is a stimulant-based prescription medication that
is used to treat Attention Deficit Hyperactivity Disorder, also referred
to as ADD or ADHD.
At levels prescribed by a doctor this medication is safe, but keep in mind that all stimulants cause a "high" when used at higher doses. There is a risk of abuse and addiction when taking this drug.
Signs and symptoms of Vyvanse intoxication may include an irregular heartbeat, fever or dangerously high body temperatures, and the potential for cardiovascular failure or seizures.
In addition, in some individuals ingesting high doses of stimulants may also result in hallucinations, irritability, aggression, or feelings of paranoia.
According to a 1996 Drug Enforcement Agency (DEA) study, roughly 30-50% of adolescents in drug treatment centers reported "non-medical" use of stimulants such as Vyvanse and Ritalin.
A 1998 Indiana University study of 44,232 students found that 6.8 percent of ninth-graders surveyed reported using Vyvanse or Ritalin, either snorted or injected, at least once.
Of those students, 2.5 percent reported Vyvanse/Ritalin abuse monthly or more often. In addition, some adolescents abuse Vyvanse for it's contribution toward weight loss.
The Pattern Of Drug Abuse
Addiction is rarely intentional, rather it occurs when an individual begins to depend on the immediate and predictable high Vyvanse provides. Addiction is characterized by increasing dosages and frequent episodes of use, followed by an enormous “low” in the form of depression.
Severe Vyvanse side effects, including death, have been reported with Vyvanse abuse and addiction. Over time, drugs can derail motivation to perform everyday life demands. Activities or relationships that were previously enjoyable go largely ignored in favor of drug use and recovery time.
Vyvanse should not be mixed with other medications without the approval of a doctor, especially antidepressants or over-the-counter cold medicines.
Antidepressants may enhance the effects of Vyvanse, and Vyvanse in combination with decongestants may cause blood pressure to become dangerously high or lead to irregular heart rhythms.
Make sure Vyvanse is only taken as directed, and inform children to never share pills with friends.
Avoid problems by dispensing all medication to your child yourself in order to make sure it is not abused. Keep all medications out of reach. If medication is needed during the school day, it should be administered by the school nurse.
Get Dr. Kensington's FREE ADHD Newsletter!